Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics



This paper is concerned with an indefinite weight linear eigenvalue problem which is related with biological invasions of species. We investigate the minimization of the positive principal eigenvalue under the constraint that the weight is bounded by a positive and a negative constant and the total weight is a fixed negative constant. For an arbitrary domain, it is shown that every global minimizer must be of “bang-bang” type. When the domain is an interval, it is proved that there are exactly two global minimizers, for which the weight is positive at one end of the interval and is negative in the remainder. The biological implication is that a single favorable region at one end of the habitat provides the best opportunity for the species to survive, and also that the least fragmented habitat provides the best chance for the population to maintain its genetic variability.

Key words

principal eigenvalue global minimizer population dynamics 


  1. [1]
    F. Belgacem, Elliptic Boundary Value Problems with Indefinite Weights: Variational Formulations of the Principal Eigenvalue and Applications. Pitman Research Notes in Mathematics,368, Longman, Harlow, U.K., 1997.Google Scholar
  2. [2]
    K.J. Brown and S.S. Lin, On the existence of positive eigenvalue problem with indefinite weight function. J. Math. Anal.,75 (1980), 112–120.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    R.S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: population models in a disrupted environments. Proc. Roy. Soc. Edinburgh,112A (1989), 293–318.MathSciNetGoogle Scholar
  4. [4]
    R.S. Cantrell and C. Cosner, The effects of spatial heterogeneity in population dynamics. J. Math. Biol.,29 (1991), 315–338.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    R.S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: population models in a disrupted environments II. SIAM J. Math. Anal.,22 (1991), 1043–1064.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    R.S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations. Series in Mathematical and Computational Biology, John Wiley and Sons, Chichester, UK, 2003.MATHCrossRefGoogle Scholar
  7. [7]
    J. Dockery, V. Hutson, K. Mischaikow and M. Pernarowski, The evolution of slow dispersal rates: a reaction-diffusion model. J. Math. Biol.,37 (1998), 61–83.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Y. Du, Realization of prescribed patterns in the competition model. J. Diff. Eqs.,193 (2003), 147–179.MATHCrossRefGoogle Scholar
  9. [9]
    W.H. Fleming, A selection-migration model in population genetics. J. Math. Biol.,2 (1975), 219–233.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    G.H. Folland, Real Analysis: Modern Techniques and Their Applications (second edition). John Wiley, New York, 1999.MATHGoogle Scholar
  11. [11]
    D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equation of Second Order (second edition). Springer-Verlag, Berlin, 1983.Google Scholar
  12. [12]
    D. Henry, Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics,840, Springer-Verlag, Berlin, 1981.MATHGoogle Scholar
  13. [13]
    P. Hess, Periodic-Parabolic Boundary Value Problems and Positivity. Pitman Research Notes in Mathematics,247, Longman, Harlow, U.K., 1991.MATHGoogle Scholar
  14. [14]
    V. Hutson, Y. Lou, K. Mischaikow and P. Poláčik, Competing species near the degenerate limit. SIAM J. Math. Anal.,35 (2003), 453–491.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Y. Lou and T. Nagylaki, A semilinear parabolic system for migration and selection in population genetics. J. Diff. Eqs.,181 (2002), 388–418.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Y. Lou and T. Nagylaki, The evolution of a semilinear parabolic system for migration and selection in population genetics. J. Diff. Eqs.,204 (2004), 292–322.MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    J. López-Gómez, Coexistence and meta-coexistence for competing species. Houston J. Math.,29 (2003), 483–536.MATHMathSciNetGoogle Scholar
  18. [18]
    T. Nagylaki, Conditions for the existence of clines. Genetics,80 (1975), 595–615.Google Scholar
  19. [19]
    T. Nagylaki, private communication.Google Scholar
  20. [20]
    M.H. Protter and H.F. Weinberger, Maximum Principles in Differential Equations (second edition). Springer, Berlin, 1984.MATHGoogle Scholar
  21. [21]
    J.C. Saut and B. Scheurer, Remarks on a nonlinear equation arising in population genetics. Comm. Part. Diff. Eq.,23 (1978), 907–931.CrossRefMathSciNetGoogle Scholar
  22. [22]
    S. Senn, On a nonlinear elliptic eigenvalue problem with Neumann boundary conditions, with an application to population genetics. Comm. Partial Differential Equations,8 (1983), 1199–1228.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    S. Senn and P. Hess, On positive solutions of a linear elliptic boundary value problem with Neumann boundary conditions. Math. Ann.,258 (1982), 459–470.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    J.G. Skellam, Random dispersal in theoretical populations. Biometrika,38 (1951), 196–218.MATHMathSciNetGoogle Scholar

Copyright information

© JJIAM Publishing Committee 2006

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA
  2. 2.Mathematical InstituteTohoku UniversitySendaiJapan

Personalised recommendations